COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Material Puncture/Hole (1504)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
09/05/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant products: tfle-12-90-zt lot# 2641412, tffb-32-82-zt lot# 2693580, micropuncture, lunderquist wires, closure devices, angiographic catheters, 32 coda balloon.(b)(6).(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported that after an endovascular aortic repair procedure, a hole in a zenith flex aaa endovascular graft iliac leg was discovered upon explant.The device had been previously implanted in an (b)(6) male patient with a pre-existing abdominal aortic aneurysm on (b)(6) 2011.After the endograft was placed, the aneurysm sac reportedly continued to grow, which lead to the need for an additional procedure.Coil embolization of the inferior mesenteric artery was performed in (b)(6) 2013.Following in (b)(6) 2015, a direct sac puncture was performed with glue embolization.In (b)(6) 2018, a type ii embolization was unsuccessfully attempted.There was no evidence of a type i or type iii endoleak at that time.The device was ultimately explanted via the abdomen on (b)(6) 2019, in which a hole in the graft was revealed.This procedure was accompanied by an open aneurysm repair.It was reported that ballooning was done at the top sealing stent of the tffb, as well as the full length of the limbs, including the overlap.No portion of the device remained inside of the patient.No additional adverse effects have been reported at the time of this report.Imaging will be provided to the manufacturer.Additional information about patient outcome has been requested, but has not been made available at the time of this report.
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Procedural reports for ct angiograms that the patient received post initial evar procedure were returned to the manufacturer on (b)(6) 2019.A summary of each examination date is as follows: (b)(6) 2012: aneurysm sac measures 6.1 x 6.1 cm and is currently stable.Slightly earlier and more prominent opacification of the anterior aspect of the aneurysm sac from the inferior mesenteric artery is noted, representing a type ii endoleak.Type ia endoleak remains stable.(b)(6) 2013: aneurysm sac measures 6.1 x 6.4 cm, minimally increased in size.Interval increase in size and appearance of type ii endoleak secondary to retrograde filling from the inferior mesenteric artery.Type ia endoleak remains unchanged.Dilation of the common iliac arteries noted, with mild stenosis at the origin of the internal iliac arteries.(b)(6) 2013: aneurysm sac measures 6.1 x 6.5 cm.The size of the aneurysm sac remained unchanged.Type ii endoleak secondary to retrograde filling from the inferior mesenteric artery is unchanged.Possible subtle enhancement along the posterior aspect of the aneurysm could indicate a small type ii endoleak from lumbar arteries.Iliac artery dilation remained unchanged.(b)(6) 2013: initial angiography showed no signs of a type i endoleak.There is a filling of the aneurysm sac via the inferior mesenteric artery and lumbar arteries, however no definite endoleak has been identified.Successful coil embolization of the proximal inferior mesenteric artery with 2 coils performed.Infrarenal abdominal aortic stent graft remains patent.(b)(6) 2013: aneurysm sac measures 6.3 x 6.5 cm.Persistent type ii endoleak from the inferior mesenteric artery and probable lumbar arteries, as additional areas of enhancement in the lower aneurysm sac have been noted.(b)(6) 2019: aneurysm sac measures at 6.4 x 6.6 cm.There is a persistent type ii endoleak from the inferior mesenteric and lumbar arteries within the sac.There were increases in contrast density with no significant change in sac size.(b)(6) 2014: aneurysm sac measures 6.3 x 6.7 cm.Persistent type ii endoleak from the inferior mesenteric and lumbar arteries.(b)(6) 2015: previous successful occlusion of the origin of the inferior mesenteric artery with coil embolization, as a wire was unable to pass beyond the inferior mesenteric artery into the sac.There was no evidence of an endoleak originating from the right internal iliac artery.(b)(6) 2015: successful injection of trufill glue into the abdominal aortic sac was performed to occlude the type ii endoleak (b)(6)2015: the aneurysm now measures 7.0 x 6.4 cm.The enlargement of the aneurysm due to type ii endoleak, in which glue was injected to occlude.Unchanged progressive filling along the posterior aspect of the graft secondary to incomplete seating, representing a type ia endoleak.The right common iliac aneurysm with progressive filling around the graft is unchanged.(b)(6) 2016: aneurysm sac diameter has increased to 7.2 cm.The interval increase in size for the sac is worrisome for an endoleak.(b)(6) 2017: aneurysm measures 6.8 x 7.7 cm.Increased transverse diameter of infrarenal abdominal aortic aneurysm.Limited evaluation for endoleak due to the absence of intravenous contrast.(b)(6) 2017: aneurysm measures 6.7 x 7.6 cm.Type ii endoleak originating from the bilateral posterior lumbar arteries.(b)(6) 2018: aneurysm sac measures 7.0 cm, unchanged from prior study.Type ii endoleak, most likely originating from the lumbar arteries.(b)(6) 2018: the overall size of the aneurysm has increased to 7.0 x 8.5 cm.Type ii endoleak, most likely originating from the lumbar arteries.(b)(6) 2019: aneurysm measures 7.1 x 8.8 cm.The lumbar arteries are the suspected source of the type ii endoleak.(b)(6) 2019: the aneurysm measures 7.1 x 8.9 cm.Endoleaks are found adjacent to the proximal end of the graft (type i) and at the level of the right common iliac artery (type ii) that likely originated from the lumbar arteries.Both endoleaks appear slightly larger when compared to the prior exam.
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record (dhr), instructions for use (ifu), quality control, and a visual inspection of imaging of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, ct and angiography imaging studies dated (b)(6) 2011 through (b)(6) 2013 were provided for this investigation and sent for expert review.Ct angiogram procedure reports post evar procedure from (b)(6) 2012 through (b)(6) 2019 were also provided.A video provided demonstrated an endoleak at explant of the device, though the origin could not be definitively determined.Provided imaging showed slow but steady aneurysm growth from one month post-implantation to 30 months post-implantation.According to the angiogram procedure reports, aneurysm growth continued despite interior mesenteric artery original coil embolization (29 months post procedure).A diagnostic angiography taken at 45 months post-procedure showed interior mesenteric artery occlusion, which lead to direct sac puncture and percutaneous aneurysm sac glue embolization.An endoleak on the implanted devices was not observed on the post-implantation imaging provided.The image reviewer stated, "the absence of reported arterial phase endoleak cta indicates that if a type iii endoleak was present as reported, it was very small." the reports also noted a stable type 1a endoleak not associated with the complaint device.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient/insufficient inspection activities are in place to identify this failure mode prior to distribution and that there is no evidence to suggest that the device was not manufactured to specification.Design verification and validation testing found that the affected product is safe and effective for its intended use and that the product's production process meets required established process outputs.A review of the dhrs for the complaint lot (2681918) and related sub-assembly lots found no non-conformances.The tfle-16-73-zt is a (b)(4) device lot and a trackwise search did not reveal any other events associated with the provided complaint lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and there are no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product ifu (t_zaaaf_rev5) provided with the complaint device states the following in consideration of the reported failure mode: 2 indications for use."the zenith flex aaa endovascular graft with the h&l-b one-shot introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aorto-iliac aneurysms having morphology suitable for endovascular repair, including: ¿ adequate iliac/femoral access compatible with the required introduction systems, ¿ non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: -- with a length of at least 15 mm, -- with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18mm, -- with an angle less than 60 degrees relative to the long axis of the aneurysm, and -- with an angle less than 45 degrees relative to the axis of the suprarenal aorta.¿ iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).".4 warnings and precautions."always have a qualified surgery team available during implantation or reintervention procedures in the event that conversion to open surgical repair is necessary.- additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.- key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixations sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.- multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.- the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment required life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhance follow-up.".5.2 potential adverse events."adverse events that may occur and/or require intervention include, but are not limited to: ¿ aneurysm enlargement ¿ aneurysm rupture and death ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion ¿ surgical conversion to open repair".Based on the information provided, no product returned, and the results of out investigation, a definitive root cause was not established.Contributing factors identified include suture hole elongation, suture failure, and the explant procedure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No information regarding the patient and/or event has been received since the previous medwatch report was submitted.